Tornadoes · United States · Iowa · 2008

EF1 tornado, Van Horne to Newhall, Iowa, July 2, 2008

From Van Horne to Newhall, this EF1 tornado ran 1.5 miles across Benton County on July 2, 2008, touching down at 5:10 PM CDT and reaching 75 yards wide. It killed nobody, and did $100,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
July 2, 2008
Touchdown
5:10 PM CDT (22:10 UTC)
Lifted
5:11 PM CDT (22:11 UTC)
On the ground
1 minutes
Path length
1.5 miles (2.5 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
Property damage
$100,000
County
Benton County
Touchdown point
42.010, -92.040
Lift-off point
42.010, -92.010
Record number
0807021610-01

What the Weather Service recorded

A cold front moved southeast across eastern Iowa July 2, sparking some showers and thunderstorms. Some of the storms were severe producing penny to quarter-sized hail, damaging winds, heavy rains and flash flooding, and a tornado.

An EF1 tornado damaged a hog confinement, a barn, and some grain bins and machine sheds along a 1 mile path located about 2 to 3 miles east of Van Horne, IA around 510 pm July 2.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at Jul 2, 3:14 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 2, 3:14 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
214 PM CST WED JUL 02 2008

.DISCUSSION...
THE FORECAST WILL BE RATHER QUIET AFTER THIS EVENING...ONCE THE
CONVECTION ALONG THE FRONT SINKS SOUTH OF THE CWA.  A MUCH DRIER
AIRMASS IN ENTERING IOWA TODAY...AND THIS SHOULD DOMINATE THE
WEATHER THROUGH SATURDAY.  TONIGHT... A MATURE LINE OR BROKEN LINE
OF STORMS WILL BE MOVING SOUTHEAST...AND DEPENDING ON ITS
EVOLUTION...IT MAY CONTINUE TO OFFER A SEVERE WEATHER RISK IN THE
SOUTH EARLY ON.

OTHERWISE...EXPECT QUIET AND COOLER CONDITIONS THROUGH SATURDAY WITH
HIGHS IN THE MID 70S TO LOW 80S...AND LOWS GENERALLY IN THE MID TO
UPPER 50S. THE EXTREME SOUTH MAY CONTINUE TO SEE CLOUDS AND A SLIGHT
CHANCE OF OVER RUNNING RAINS...BUT CHANCES ARE THAT THOSE AREAS MAY
BE DRY TOO.

BY SUNDAY...RETURN FLOW WILL KICK IN ON THE BACKSIDE OF THE DOMINANT
HIGH PRESSURE.  THIS SHOULD LAST THROUGH TUESDAY...OR WEDNESDAY.
THE GFS AND ECMWF GENERALLY AGREE ON A ACTIVE PATTERN IN THIS
TIME...WITH SUMMERY TEMPS IN THE MID 80S TO NEAR 90...AND LOWS IN
THE UPPER 60S TO LOWER 70S.
ERVIN
&&

.AVIATION...
STRONG COLD FRONT WILL MOVE THROUGH THE AREA DURING MAX HEATING.
TSRA WILL LIKELY IMPACT ALL TAF SITES WITH KMLI/KBRL HAVING THE BEST
CHANCES BETWEEN 21-01Z. FROPA APPEARS TO OCCUR AT KCID/KDBQ AROUND
22Z FOLLOWED BY KMLI ABOUT 01Z AND KBRL AROUND 02Z. OVERALL...VFR WX
SHOULD BE SEEN EXCEPT WITH TSRA WHERE CIGS AROUND 3KFT AND 3-5SM ARE
POSSIBLE. IMPROVING CONDITIONS SHOULD BE SEEN AT ALL TAF SITES AFTER
03/03Z. VFR WX SHOULD BE SEEN AT SUNRISE.     ...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

ERVIN/08
Hazardous weather outlook, Jul 2, 4:30 AM CDT, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
430 AM CDT WED JUL 2 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-030900-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
430 AM CDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP BY AFTERNOON AHEAD
OF A PASSING COOL FRONT.  MODERATELY HIGH INSTABILITY WILL ALLOW FOR
SOME STORMS TO REACH SEVERE LEVELS...MAINLY THIS AFTERNOON INTO THE
MID EVENING HOURS.  PRIMARY THREATS ARE LARGE HAIL UP TO THE SIZE OF
WALNUTS...OR 1.5 INCHES IN DIAMETER AND STRONG TO LOCALLY DAMAGING
STRAIGHT LINE WINDS OF 50 TO 70 MPH WITH ISOLATED SPEEDS TO 80 MPH. THE
ENTIRE FORECAST AREA IS AT RISK WITH SEVERE STORMS MOST EXPECTED FROM 1
PM UNTIL 9 PM THIS EVENING.

HIGH MOISTURE LEVELS WILL ALSO ALLOW FOR TORRENTIALLY HEAVY RAINFALL
RATES UP TO 2 INCHES AN HOUR THAT MAY PRODUCE SOME PONDING OF WATER
IN LOW LYING LOCATIONS.

THE STORM PREDICTION CENTER HAS THE ENTIRE REGION IN A SLIGHT RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE SOUTH OF HIGHWAY 34 THURSDAY AND
THURSDAY EVENING. SEVERE WEATHER IS NOT EXPECTED.

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA SUNDAY NIGHT THROUGH TUESDAY.
IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON INTO THE MID EVENING
HOURS.  PLEASE FORWARD ANY SEVERE WEATHER AND HEAVY RAIN REPORTS TO
THE NWS QUAD CITIES FORECAST OFFICE.

NICHOLS/SHEETS

In the hours before

Local storm report, Jul 2, 3:12 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
312 PM CDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             1 N MOUNT CARROLL       42.11N 89.98W
07/02/2008  E0.25 INCH       CARROLL            IL   TRAINED SPOTTER

&&

DMD
Local storm report, Jul 2, 3:19 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
319 PM CDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     TSTM WND GST     SSE SHANNON             42.15N 89.74W
07/02/2008  E60 MPH          CARROLL            IL   TRAINED SPOTTER

            WINDS ESTIMATED AT 50 MPH WITH GUST TO 60 MPH. PEA SIZE
            HAIL AND TORRENTIAL RAIN.

&&

ELLIOTT
Local storm report, Jul 2, 4:03 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
403 PM CDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             1 E GERMAN VALLEY       42.22N 89.47W
07/02/2008  M0.88 INCH       STEPHENSON         IL   TRAINED SPOTTER

            MOSTLY DIME UP TO NICKLES.

&&

ELLIOTT
Local storm report, Jul 2, 4:18 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
418 PM CDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HEAVY RAIN       SHANNON                 42.15N 89.74W
07/02/2008  M0.90 INCH       CARROLL            IL   TRAINED SPOTTER

            .9 INCHES OF RAIN IN 35 MINUTES.

0316 PM     TSTM WND GST     SSE SHANNON             42.15N 89.74W
07/02/2008  E60.00 MPH       CARROLL            IL   TRAINED SPOTTER

            WINDS ESTIMATED AT 50 MPH WITH GUST TO 60 MPH. PEA SIZE
            HAIL AND TORRENTIAL RAIN. NUMEROUS BRANCHES UP TO 4
            INCHES IN DIAMETER DOWN THROUGHOUT TOWN.

&&

DMD
Local storm report, Jul 2, 4:53 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
453 PM CDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             1 SE VICTOR             41.72N 92.28W
07/02/2008  M0.25 INCH       IOWA               IA   TRAINED SPOTTER

            MOSTLY 1/4 INCH HAIL WITH SOME 1/2 INCH HAIL. WINDS
            ESTIMATED GUST TO 40 MPH.

&&

ELLIOTT
Local storm report, Jul 2, 4:56 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
456 PM CDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             1 SE VICTOR             41.72N 92.28W
07/02/2008  M1.00 INCH       IOWA               IA   TRAINED SPOTTER

            FALLING IN LIGHT RAIN.

&&

ELLIOTT

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Davenport, (KDVN), 12:00Z

10.2 hours before the tornado, 134 km from the path. July 2, 2008.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1872 joules per kilogram, CIN -133, lifted condensation level 1050 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 12:00Z on 2008-07-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 195 square meters per square second, 0 to 6 km bulk shear 21 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1872 J/kg
Mixed-layer CIN
-133 J/kg
Surface CAPE
59 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
21 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.5
0-3 km lapse rate
4.0 K/km

Open this sounding in Storm Lab

The surface observations

Vinton (VTI), 23 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Quad Cities radar (KDVN), 128 km away, was scanning. The volume nearest the touchdown began at 22:11 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2008 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.